Lightning, Chautauqua
- When
- July 21, 2:15 PM EST
- Where
- Chautauqua County, Fredonia
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
Low pressure crossed the region bringing thunderstorms to the area during the afternoon hours. The thunderstorms produced strong winds that downed trees in Cuba.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Low pressure crossed the region bringing thunderstorms to the area during the afternoon hours. The thunderstorms produced strong winds that downed trees in Cuba. In Portville, the straight-line winds blew down a barn. Heavy rains also accompanied the storms with more than two inches falling in some spots. Urban and small stream flooding was reported in Cuba and Olean. In Fredonia, lightning struck a house. The pipes in the house burst. Electric wires burned inside the walls and several electrical appliances were damaged. The house also lost some gutters, shutters and shingles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 21, 9:37 AM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1037 AM EDT MON JUL 21 2003 LOW PRESSURE CENTER LOCATED OVER NORTHEAST ILLINOIS AT MID-MORNING WITH ANOTHER WEAK SURFACE WAVE NEAR DTW. LEADING EDGE OF HIGH DEW POINT AIR OVER WESTERN PENNSYLVANIA...JUST AHEAD OF LINE OF STORMS MOVING ENE ACROSS CENTRAL OHIO. DEW POINTS REACHING INTO THE MID 60S SEEM A GOOD BET TODAY AS THE LOW TRACKS EAST INTO FAR WESTERN NEW YORK AROUND 00Z. MSAS LIFTED INDICIES SHOW THE LOWEST VALUES ALONG AND SOUTH OF A LINE FROM ABOUT CLE TO PIT. HIGHEST THETA-E AIR AND PRESSURE FALLS ARE INDICATED ON BOTH MSAS AND LAMP TO STRETCH FROM EASTERN OHIO INTO WESTERN PENNSYLVANIA...WITH A THETA-E TROUGH OVER WESTERN NEW YORK. GIVEN THIS...AND THE RECENT/ONGOING RAIN OVER WESTERN NEW YORK...WITH OTHER RAIN MOVING NORTHEAST FROM NORTHEAST OHIO... INSTABILITY INCREASE MAY BE TOUGH THIS FAR NORTH. STILL...RIGHT ENTRANCE REGION OF AN APPROXIMATELY 70KT 300MB JET MOVES OVERHEAD THIS AFTERNOON WITH HELICITY INCREASES TO VALUES NEAR 150 M2/S2 ESPECIALLY OVER THE SOUTHERN TIER LATE IN THE DAY. INCREASE IN LOW-LEVEL CONVERGENCE AND UPPER-LEVEL DIVERGENCE FROM NEAR THE SOUTHERN TIER BORDER NORTHEAST AROUND AND AFTER 21Z SUGGESTS THE BEST THREAT FOR ANY SEVERE WEATHER THIS AFTERNOON WOULD BE IN THE SOUTHERN TIER INTO LIVINGSTON AND ONTARIO COUNTIES. LINE OVER OHIO MAY WEAKEN SOME...INTENSIFYING AGAIN THIS AFTERNOON OVER WESTERN PENNSYLVANIA. LATEST RADAR ESTIMATES OF RAIN SHOW THE HIGHEST STORM-TOTAL VALUES OVER NORTHWEST PENNSYLVANIA...WITH LESS THAN AN INCH OVER THE WESTERN SOUTHERN TIER. FLASH FLOOD GUIDANCE IS GENERALLY 4 INCHES AND GREATER FOR 3 TO 6 HOURS...CLOSE TO 3 INCHES FOR AN HOUR. AT THIS POINT...DO NOT EXPECT QPF TO BE THAT HIGH ON A BASIN AVERAGE BASIS. LOCALLY HEAVY RAIN...THOUGH...IS CERTAINLY POSSIBLE AGAIN PRIMARILY OVER THE SOUTHERN TIER TOWARD THE FINGER LAKES. CONSIDERABLE CLOUDINESS WILL BE THE RULE THIS AFTERNOON. MAY LOWER TEMPS JUST A TOUCH DUE TO THE PERSISTENT CLOUD COVER...70 TO 75 OVERALL SEEMS A GOOD RANGE MOST PLACES. PROBABLY WILL NUDGE THE POPS DOWN A TOUCH JUST EAST OF LAKE ONTARIO...ESPECIALLY JEFFERSON COUNTY...WHERE DEEP MOISTURE IS NOT EXPECTED UNTIL LATE IN THE DAY AT LEAST...BUT STILL EXPECT SOME LIGHT RAIN EVEN THERE IN A COUPLE OF PERIODS DURING THE AFTERNOON. .BUF...NONE. DJF
NYZ001>008-010>014-019>021-085-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 413 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT CHANCE OF A THUNDERSTORM REACHING SEVERE LIMITS TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT CHANCE OF A THUNDERSTORM REACHING SEVERE LIMITS ON DAY TWO OR ON TUESDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A POSSIBILITY THAT SPOTTER INFORMATION MAY BE NEEDED TODAY...TONIGHT OR TUESDAY. EGR
The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375571, 5375569, 5375570.